Category: Adrenal Disorders

Monitor: 14

14 - A CASE OF TYPE 2 AUTOIMMUNE POLYENDOCRINE SYNDROME PRESENTING WITH ADRENAL CRISIS AND DIABETES: CHALLENGES OF MANAGEMENT AND PEARLS

Saturday, Apr 27
10:30 AM – 11:00 AM

Objective : We describe a challenging case of autoimmune polyendocrine syndrome type 2 (APS-2) presenting with adrenal crisis and hyperglycemia, whose management was complicated by progression of diabetic ketoacidosis (DKA) and development of acute heart failure upon initiation of steroid treatment and volume resuscitation.


Methods : n/a


Results :
Case Presentation: A 16 year old previously healthy boy presented with a history of weight loss and weakness over a period of months, which was followed by acute abdominal pain and lethargy over three days. He was found to be in shock refractory to fluid resuscitation. On exam he was lethargic and notably had skin hyperpigmentation. Glucose was 408 mg/dL with pH 7.31 and ketones of 1.5 mmol/L. A cortisol was 2.1 µg/dl and ACTH 588 pg/mL. He had an anti-glutamic acid decarboxylase-65 (GAD65) of 120 (ref: <5 IU/mL), islet cell auto-antibody of 6.7 (ref: <0.8 U/mL), 21-hydroxylase antibody of 32 (ref: <1 U/mL), and hemoglobin A1c of 12.3%. Echocardiogram on admission showed normal left ventricular function. He was admitted to the intensive care unit, placed on mechanical ventilation, and managed with stress dose steroids, pressor support and intravenous insulin. Following hydrocortisone administration, his DKA worsened (pH 7.14, ketones 3.0mmol/L). After normalization of his metabolic profile and hemodynamic parameters he was taken off mechanical ventilation. However, he acutely decompensated and was found to have pulmonary edema on chest x-ray and severely depressed left ventricular systolic function on repeat echocardiogram. With supportive therapy and continued steroids administration, his cardiac function normalized within two weeks.


Discussion : APS-2 is a an autoimmune condition most commonly associated with the development of adrenal insufficiency (AI), autoimmune thyroid disease and/or diabetes. This case exemplifies the challenges of managing APS in the acute setting. The administration of high dose steroids in our patient led to worsening DKA. The initial absence of severe DKA could be attributed to glucocorticoid deficiency as glucocorticoids stimulate the pathway responsible for the conversion of norepinephrine to epinephrine, which is responsible for ketogenesis. Furthermore, fluid resuscitation to manage severe shock in this case precipitated acute heart failure. Long-standing untreated AI is known to cause structural cardiac changes, and cardiac function should be monitored closely in these patients.


Conclusion : This case exemplifies the challenges of managing patients with APS-2 presenting in the acute setting.

SHORT URL FUNCTION-->

Naveed K. Khanjee

Internal Medicine Resident
Baylor College of Medicine
Houston, Texas

Internal Medicine Resident at Baylor College of Medicine

Dina Winograd

Clinical Endocrinology Fellow
Baylor College of Medicine

Clinical Endocrinology Fellow at Baylor College of Medicine

Swashti Agarwal

Pediatric Endocrinology Fellow
Baylor College of Medicine

Pediatric Endocrinology fellow at Baylor College of Medicine

Katherine Hwu

Assistant Professor Pediatrics -Diabetes and Endocrinology
Baylor College of Medicine

Assistant professor in the department of pediatrics - diabetes and endocrinology at Baylor College of Medicine

Naveed Khanjee

Internal Medicine Resident
Baylor College of Medicine